Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS La Crosse, WI

August 8, 2020Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 11:15 AM CDT for Monroe County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 11:15 AM CDT (16:15 UTC)
Expired
Aug 8, 2020, 11:45 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Monroe County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:15 AM CDTHAIL 0.88Warrens, WIDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KARX 081615
SVRARX
WIC081-081645-
/O.NEW.KARX.SV.W.0066.200808T1615Z-200808T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1115 AM CDT Sat Aug 8 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in west central Wisconsin...

* Until 1145 AM CDT.

* At 1114 AM CDT, severe thunderstorms were located along a line
  extending from 11 miles north of Tomah to 6 miles northeast of Fort
  Mc Coy, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* These severe thunderstorms will remain over mainly rural areas of
  northeastern Monroe County, including the following locations...
  Valley Junction, Warrens, Jellystone Park Near Warrens,
  Shennington, The Rezin Landing Strip, Kirby and Normay Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4409 9069 4416 9062 4416 9031 4400 9031
TIME...MOT...LOC 1614Z 278DEG 20KT 4415 9043 4409 9059 

HAIL...1.00IN
WIND...<50MPH
 
$$

NMB
2 follow-up statements
192 
WWUS53 KARX 081634
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1134 AM CDT Sat Aug 8 2020

WIC081-081645-
/O.CON.KARX.SV.W.0066.000000T0000Z-200808T1645Z/
Monroe WI-
1134 AM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHEASTERN MONROE COUNTY...

At 1134 AM CDT, severe thunderstorms were located along a line
extending from 13 miles southwest of Babcock to 6 miles north of
Tomah, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Warrens, Wyeville, Valley Junction, Jellystone Park Near Warrens,
Shennington, The Rezin Landing Strip, Kirby, Normay Ridge and I 94
Exit 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4408 9064 4416 9058 4416 9031 4400 9031
TIME...MOT...LOC 1634Z 283DEG 24KT 4414 9030 4408 9046 

HAIL...1.00IN
WIND...<50MPH
 
$$

NMB
799 
WWUS53 KARX 081644
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1144 AM CDT Sat Aug 8 2020

WIC081-081653-
/O.EXP.KARX.SV.W.0066.000000T0000Z-200808T1645Z/
Monroe WI-
1144 AM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY
WILL EXPIRE AT 1145 AM CDT...
            
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. However 
small hail, gusty winds, and heavy rain are still possible with 
this storm.

LAT...LON 4408 9064 4416 9058 4416 9031 4400 9031
TIME...MOT...LOC 1643Z 278DEG 20KT 4414 9026 4408 9042 

$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:40 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 5:40 AM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Sat Aug 8 2020

Early morning radar imagery showed an MCS rolling through
northeastern MN into far northern WI. Still could see some
additional development along any associated outflow boundary that
makes it into the forecast area this morning, though the HRRR has
trended away from this idea in recent runs with diminishing
moisture transport. Will need to still keep an eye on where this
boundary sets up, however, as it could serve as a focus for
additional shower and storm development this afternoon as daytime
heating takes place and some weak shortwave energy moves through.
That said, pretty good capping will be in place, per model
soundings, so wouldn't expect much in the way of storm coverage,
but 3000 J/kg of MUCAPE could yield some stronger storms capable
of hail and gusty winds.

Otherwise, expect a noticeable increase in heat and humidity
today. While it won't be as warm as Sunday, still expect high
temperatures in the 80s with dewpoints creeping into the lower
70s.

.LONG TERM...(Sunday through Friday)
Issued at 248 AM CDT Sat Aug 8 2020

Really wish we had a better idea of how Sunday was going to play
out being less than 48 hours away, but confidence remains low
given fairly significant model spread. One thing that's fairly
well agreed upon is that it'll be hot and humid, with highs in the
upper 80s to lower 90s and heat index values in the 90s. This
heat and humidity should set the stage for thunderstorm
development Sunday afternoon. The general idea is that a pre-
frontal trough slides through during the afternoon and an outflow
boundary working in from the north allow for some showers and
storms to develop. However, degree of coverage and how strong
they'll be remain very much in question. In general, models
suggest 4 different solutions:

1. The area remains capped and nothing happens in the forecast
area Sunday afternoon. This is the clear consensus of the 07.12Z
GEFS members, with nearly all members keeping anything that does
form to the north with the strongest forcing. Maybe Taylor/Clark
counties get clipped. 08.00Z GEFS members, on the other hand, show
a bit more activity across the area, though still less than other
solutions.

2. A stout cap remains in place, but forcing from the pre-frontal
trough is enough to fire some elevated storms. With 4000 J/kg of
MUCAPE in place, hail would certainly be a threat. This solution
seems to be favored by the 08.00Z GFS.

3. An early morning MCS slides through and leaves remnant debris
clouds that limit instability. A stout cap remains, but additional
showers and storms fire as the trough moves through Sunday
afternoon, though any storms would likely be weaker owing to less
instability. The ECMWF has been pretty consistent with this
pattern, though the 08.00Z run came in dry for the morning. That
said, a handful of CAMs suggest the MCS would be moving near/east
of the I- 35 corridor toward the end of their runs, so definitely
not a solution to discount.

4. Much of the area stays dry during the day, the cap erodes
significantly by afternoon, and explosive convection takes place
owing to 4000+ J/kg of SBCAPE. This scenario would be the most
favorable for severe weather and has been consistently favored by
the NAM.

Which of these scenarios is correct? Likely all of them, at least
somewhat. Capping does seem like it will limit storm coverage a
bit, though the forcing associated with the wave should be enough
to fire storms, especially north of I-90 where forcing looks to be
strongest and the cap appears to be weakest. While we may not see
a full-blown MCS roll through in the morning, models are pretty
persistent at plenty of cloud cover being present, which would
limit instability at least somewhat. So instead of those 4000+
J/kg values, it may be more in the 3000 to 4000 J/kg range.

So bottom line for Sunday, do think there is an appreciable
severe weather threat somewhere in the area (currently north of
I-90), owing to a fairly large amount of instability and decent
shear in the lower to mid levels. 0-6 km shear is not as strong
(20-30 kts), but just a slightly deeper layer (0 to 7 or 8 km)
yields closer to 40 kts. A cold front will then move through
Sunday night, bringing additional showers and storms which would
have a bit of a severe weather threat, but not as much as storms
in the afternoon/evening. In addition to the damaging wind and
hail threats, precipitable water values will be in the 1.5 to 2.0"
range and warm cloud depths near 4 km will yield a locally heavy
rain threat.

Behind the cold front, high pressure builds in leading to drier
weather and some relief from the heat and humidity to begin the
week. By mid-week, some additional shortwaves should slide through
and bring occasional shower and storm chances, but timing and
strength differ quite a bit between models.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 540 AM CDT Sat Aug 8 2020

Fairly complex, messy weather scenario that could play out several
ways. Confidence low in the details. That said, should see
scattered shra/ts that could/would impact TAF sites on Sunday.

Cigs: expecting sct-bkn VFR through the day and tonight. Some hints
in the models that a dip into MVFR could occur for a few hours, but
not seeing much evidence in the local area, plus likely tied more to
convection. So, better chances on Sunday.

WX/vsby: lingering west-east running outflow boundary could spark
isolated shra/ts this afternoon. Not a lot of agreement in the meso
models, although some favor eastern WI. Won't add to forecast for
now. Better chances for rain will come on Sunday, with a variety of
weather systems potentially bringing thunder impacts to KRST/KLSE.
Details foggy on how it will ultimately play out. Recent trends in
meso models suggest the morning could harbor the higher chances,
while the NAM/GFS/EC side with the afternoon. Not a clear cut
winner. Will monitor trends, later model runs and refine forecast as
needed.

Winds: southerly through the day and night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...Rieck
Hazardous weather outlook, Aug 8, 3:34 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Sat Aug 8 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible. Stronger storms could produce gusty
winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected Sunday. Some could become severe
during the afternoon and evening, with a higher risk currently
lying north of Interstate 90. Threats include damaging winds, hail
and locally heavy rain.

Sunday will also be warm and humid with heat indices in the 90s.

There are additional storm chances for Wednesday into Friday. It
is too early to determine if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Sunday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Special weather statement, Aug 8, 10:16 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1016 AM CDT Sat Aug 8 2020

WIZ033-034-041>044-081700-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Including the cities of Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, and Friendship
1016 AM CDT Sat Aug 8 2020

...Scattered Storms Ongoing This Morning...

Scattered storms are ongoing across parts of western into central
Wisconsin this morning. A few of these may become strong, posing a
threat for wind gusts up to 30 mph, small hail, locally heavy
rainfall, and frequent lightning.

Seek indoor shelter when storms near your location.

NMB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:48 AM CDTSpecial Weather StatementARXJuneau42 min
Aug 8, 11:59 AM CDTSpecial Weather StatementARXMonroe31 min
Aug 8, 5:58 PM CDTSevere Thunderstorm WarningARXBuffalo22 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.